A number of cardiovascular effects have been associated with salbutamol and beta 2 receptor agonists, generally.
Tarchycardia (heart beat more than 100 times per minute). Increase in heart rate with or without peripheral vasodilation, may occur. This response is dose dependent, but is rarely a major problem.
There is some evidence for rare occurrences of myocardial ischemia (blood flow to the heart muscle (myocardium) is obstructed) associated with salbutamol, especially in patients with heart disease (e.g. ischemic heart disease, arrhythmia or severe heart failure). Attention should be paid to assessment of symptoms such as dyspnoea and chest pain, as they may be of either respiratory or cardiac origin.
Cardiac arrhythmias (irregular heartbeat, too fast, or too slow) have been reported, usually in susceptible patients. The risk for cardiac arrhythmias and sudden death is higher when beta-agonists and methylxanthines such as theophylline are co-administered.
Paradoxical hypoxia. By causing pulmonary mismatch i.e ventilation/perfusion mismatch, salbutamol can worsen existing hypoxia. Hence pulse oximetry and supplemental oxygen should be administered.
As with other inhalation therapies, paradoxical bronchospasm characterized by an immediate increase in wheezing after dosing may rarely occur. if it does occur, discontinue salbutamol nebulisation immediately, assess the patient, and if necessary, a different fast-acting inhaled bronchodilator or an alternative therapy should be instituted. Medical personnel handling acute asthma should be aware of this paradox.
Hypersensitivity reactions may occur after administration of salbutamol sulphate, as demonstrated by cases of urticaria, angioedema (oedema of the face, lips, eyes and throat), rash, bronchospasm, hypotension, anaphylaxis, and oropharyngeal edema.
There are reports about stimulating effects on the central nervous system after inhalation of salbutamol which manifest themselves in hyperexcitability, hyperactive behaviour, sleeping disturbances and hallucinations. These symptoms were predominantly observed in children up to 12 years of age.
In common with other beta-adrenergic agents, salbutamol can induce reversible metabolic changes such as hyperglycemia and hypokalemia (resulting from increased gluconeogenesis and intracellular movement of potassium respectively), particularly following nebulized or especially infused administration.
Other metabolic effects include hyperlipidaemia and hyperketonaemia.
Particular caution is advised in acute severe asthma as hypokalemia may be potentiated by hypoxia and by concomitant treatment with xanthine derivatives, steroids, and diuretics. Serum potassium levels should be monitored in such situations.
Because a diabetic patient may be unable to compensate for increased sugar levels, ketoacidosis may ensue. Concurrent administration of corticosteroids can exaggerate this effect. Thus, care should be taken with patients with diabetes mellitus.
Metabolic acidosis associated with increased serum lactate levels has been reported following salbutamol administration. Symptoms include deep, rapid breathing, and cyanosis (cold and blue coloured fingers and toes). Thus, lactic acidosis-induced hyperventilation should be recognized as a compensatory mechanism to maintain body pH and not mistaken as sign of worsening respiratory condition which warrants more intensive salbutamol therapy.
Metabolic derangement effects of salbutamol were more related to higher doses, longer duration of exposure and more observed with intravenous infusions.
Fine tremor of mostly the hands due to a direct action on skeletal muscle is a common observation of salbutamol use.
Ocular effects (ocular pain, mydriasis, visual hallucinations in children, increased intraocular pressure and acute angle closure glaucoma) of salbutamol occur if during nebulization the drug comes into direct contact with the eye, like when masks are used for drug administration. Therefore, masks should be used with caution in patients with actual or potential glaucoma.
Urinary retention. Bladder relaxation is caused in part by β2 stimulation. A case has been reported of a child who experienced urinary retention and difficulty in micturition after salbutamol administration.
Hemorrhage. β2-receptor stimulation increases generation of nitric oxide, a potent inhibitor of platelet adhesion and aggregation, and hence increases risk for haemorrhage. Cases of acute hemorrhagic cyctitis (bleeding from the bladder) and epistaxis (nose bleeding) associated with salbutamol have been reported.
Management of toxicity
To prevent salbutamol overdose, and minimize asthma complications and death, patients receiving treatment with Salbutamol Nebuliser Solution at home should be warned that, if asthma control does not improve satisfactorily or deteriorates, or more inhalations than usual are required, medical advice must be sought in order that the clinical condition can be re-assessed and therapeutic management revised appropriately.
For the cardiac symptoms of overdosage with salbutamol a cardioselective beta-blocking agent may be considered, but beta-blocking drugs should only be used with caution and be avoided as far as possible in patients with a history of bronchospasm. ECG monitoring is indicated in such patients.In the case of fairly pronounced lowering of the blood pressure, volume substitution (e.g. plasma expanders) is recommended.
If hypokalaemia develops, closely monitor electrolytes; potassium supplements may be necessary.
Lactic acidosis reverses quickly with a reduction in the rate of delivery, or even cessation of salbutamol administration.
In case hypoxaemia develops, supplemental oxygen therapy should be considered. Further administration of salbutamol may be reconsidered, particularly if the airway is already clear.
Due to the hyperglycaemic effects of salbutamol, blood glucose levels in diabetic patients should be monitored closely.
Suspected paradoxical bronchospasm should be treated immediately with an alternative presentation or a different fast-acting inhaled bronchodilator. Salbutamol Nebuliser Solution should be discontinued immediately.
Hypersensitivity reactions should be treated with antinflammatory drugs such as glucocorticoids, NSAIDS and antihistamines. Anaphylactic reactions may require adrenaline.